Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 1, NWS San Angelo, TX

May 14, 2010Sterling County, Texas

NWS San Angelo, TX issued this tornado warning at May 14, 2010, 3:20 PM CDT for Sterling County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2010, 3:20 PM CDT (20:20 UTC)
Expired
May 14, 2010, 4:00 PM CDT
In force
40 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:45 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 12:45 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 14, 12:45 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1245 PM CDT FRI MAY 14 2010

.UPDATE...
WILL BE UPDATING THE ZONES TO REFLECT THE NEW TORNADO WATCH COMING
OUT. HAVE ADJUSTED WINDS AS BOUNDARY HAS MOVED FURTHER NORTH AND
WILL MAKE ADJUSTMENTS TO THE TEMPERATURE GRIDS FOR THE AFTERNOON.

&&

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR AND IFR CONDITIONS WILL PREVAIL THROUGH THE NEXT TAF PERIOD.
WITH AN UNSTABLE AIR MASS ALREADY IN PLACE AND MULTIPLE BOUNDARIES
ACROSS WEST CENTRAL TEXAS HAVE INCLUDED VCTS AT ALL TAF SITES
THROUGH EARLY EVENING.  ANOTHER SHORTWAVE WILL MOVE ACROSS THE
REGION LATE THIS AFTERNOON AND TONIGHT BRINGING ANOTHER ROUND OF
SCATTERED SHOWERS AND THUNDERSTORMS. WILL UPDATE TAFS AS NEEDED WHEN
CONVECTION BECOMES MORE CLEAR.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT FRI MAY 14 2010/

DISCUSSION...
/SEE BELOW FOR AVIATION DISCUSSION/

AVIATION...
LIFR WITH FOG AND HEAVY RAINFALL WILL BE AFFECTING KABI THIS
MORNING THROUGH MID MORNING...LOCATED ALONG A WARM FRONT. FRONT
WILL GRADUALLY SHIFT NORTH...WITH CIGS AT KABI BECOMING MVFR IN
THE AFTERNOON. EXPECT SOME WEAKENING OF STORMS MID MORNING WITH
LOSS OF LLJ...BUT AN UPPER DISTURBANCE WILL BE BRINGING ADDITIONAL
LIFT THIS AFTERNOON...AND EXPECT SCATTERED THUNDERSTORMS THROUGH
THE DAY.

WILL CARRY VCTS AT KJCT AND KBBD THIS MORNING...AS CLUSTER OF
THUNDERSTORMS IN THE HILL COUNTRY MOVES NORTH.

OTHERWISE WENT WITH A DIURNAL TREND...BRINGING KSJT AND KJCT CIGS
UP TO VFR THIS AFTERNOON...BEFORE FALLING BACK TO MVFR THIS
EVENING AND EVENTUALLY IFR TOWARD MORNING. RAIN AND THUNDERSTORM
CHANCES DECREASE BY SUNSET AS UPPER SHORTWAVE MOVES NORTH OF THE
REGION AND LOSS OF DAYTIME HEATING.

PREV DISCUSSION... /ISSUED 436 AM CDT FRI MAY 14 2010/

SHORT TERM...

QUASISTATIONARY FRONT EXTENDED ALONG A MIDLAND...SAN ANGELO...
ABILENE LINE THIS MORNING. PATCHY DENSE FOG HAD DEVELOPED IN
SWEETWATER IN VICINITY OF THE FRONT...SO HAVE PATCHY FOG
MENTIONED IN THE BIG COUNTRY THROUGH MID MORNING. FRONT OTHERWISE
WILL PUSH GRADUALLY NORTHWARD AS A WARM FRONT LATER TONIGHT...TO
JUST NORTH OF THE BIG COUNTRY. ALOFT...A TROUGH REMAINS OVER THE
SOUTHWEST WITH A RIDGE OVER THE EASTERN PART OF THE US...WITH A
SERIES OF WEAK SHORTWAVES CONTINUING TO MOVE ACROSS WEST TEXAS IN
THE SOUTHWEST FLOW ALOFT.

BEST CHANCE OF RAIN FOR TODAY INTO TONIGHT WILL BE ALONG/NORTH OF
THE STATIONARY FRONT IN THE BIG COUNTRY. SCATTERED THUNDERSTORMS
HOWEVER POSSIBLE JUST ABOUT ANYWHERE...WITH MOIST UNSTABLE
ATMOSPHERE. MENTIONED LOCALLY HEAVY RAINFALL ACROSS THE CWA. SOME
SEVERE THUNDERSTORMS ALSO POSSIBLE...ESPECIALLY OVER AREAS WEST
AND SOUTH OF SAN ANGELO THIS AFTERNOON AND EVENING...AS STORMS
DEVELOP OFF HIGHER TERRAIN IN THE TRANS PECOS AND MOVE EAST OR
NORTHEAST. 0-6KM BULK SHEARS OF 40-45 AND CAPES UP TO 2000 J/KG
THIS AFTERNOON SHOULD HELP SUPPORT DEVELOPMENT OF SUPERCELLS.
SHORTWAVE MOVING THROUGH BAJA CALIFORNIA THIS MORNING SHOULD HELP
PROVIDE ADDITIONAL LIFT...BEGINNING MID MORNING.

TONIGHT...UPPER SHORTWAVE PASSES OFF TO THE NORTH. WARM FRONT ALSO
GRADUALLY PUSHES INTO NORTHERN SECTIONS OF THE BIG COUNTRY...THUS
HAVE HIGHEST POPS ALSO IN NORTHERN SECTIONS.

04

LONG TERM...

THE RAINY AND COOLER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
WEAKENING UPPER TROUGH TO THE WEST CONTINUING TO SEND WEAK
DISTURBANCES ACROSS WEST TEXAS. WITH ABUNDANT MOISTURE AND SEVERAL
OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION...WILL CONTINUE TO SEE
A CHANCE OF THUNDERSTORMS EACH DAY THROUGH SUNDAY. WITH DECENT
INSTABILITY EACH AFTERNOON...CAN NOT RULE OUT A FEW SEVERE STORMS SATURDAY
INTO SUNDAY WITH LARGE HAIL AS THE MAIN THREAT. AS THE UPPER
TROUGH MOVES OFF TO THE EAST ON MONDAY...A RIDGE BUILDS INTO THE
SOUTHWEST AND SLIGHTLY WARMER AIR ALOFT MOVES INTO THE
REGION...LESSENING THE CHANCE OF RAIN FOR MONDAY. FOR THE MID TO
LATE WORK WEEK...THE RIDGE MOVES OFF TO THE EAST QUICKLY WITH
ANOTHER TROUGH DEVELOPING OVER THE SOUTHWESTERN US AND A WETTER
AND COOLER WEATHER PATTERN RETURNS TO WEST CENTRAL TEXAS...WITH A
SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOONS AND CLOUDY AND
COOLER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  65  79  66  80 /  80  50  40  50  50
SAN ANGELO 	 81  66  80  69  82 /  60  30  30  40  30
JUNCTION 	 81  67  85  68  86 /  40  20  30  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: CALLAHAN...HASKELL...JONES...SHACKELFORD...TAYLOR...
THROCKMORTON.

&&

12/12
Hazardous weather outlook, May 14, 3:08 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT FRI MAY 14 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...MAINLY
SOUTH OF THE INTERSTATE 20 CORRIDOR TODAY. HOWEVER WITH A
MOIST...UNSTABLE AIR MASS IN PLACE...AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE ANYWHERE IN WEST CENTRAL TEXAS. THE
HIGHEST POTENTIAL FOR SEVERE STORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS THE WESTERN CONCHO VALLEY AND NORTHERN EDWARDS
PLATEAU...AS STORMS DEVELOP ACROSS THE PERMIAN BASIN AND MOVE EAST
INTO THE AREA. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL ARE THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO
REMAINS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH LOCALLY
HEAVY RAINFALL OVER MUCH OF WEST CENTRAL TEXAS INTO SUNDAY. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 14, 12:29 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1229 PM CDT FRI MAY 14 2010

TXZ064-141830-
STERLING TX-
1229 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
STERLING COUNTY...

AT 1227 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME SOUTHEASTERN GLASSCOCK
COUNTY...OR ABOUT 19 MILES SOUTHEAST OF GARDEN CITY...MOVING NORTH AT
20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WESTERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 14, 12:48 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT FRI MAY 14 2010

TXZ065-072-141845-
COKE TX-TOM GREEN TX-
1248 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT FOR COKE
AND TOM GREEN COUNTIES...

AT 1244 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES EAST OF WATER VALLEY...OR ABOUT
19 MILES SOUTHWEST OF ROBERT LEE...MOVING NORTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-87 NEAR THE COKE-TOM GREEN COUNTY LINE BY 1255 PM CDT
  THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 AND SPENCE
  RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 145 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12
Special weather statement, May 14, 1:23 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
123 PM CDT FRI MAY 14 2010

TXZ065-141915-
COKE TX-
123 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT FOR COKE
COUNTY...

AT 119 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF SPENCE RESERVOIR
NEAR PAINT CREEK RECREATION AREA...OR ABOUT 12 MILES WEST OF ROBERT
LEE...MOVING NORTH AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 158 AND RANCH ROAD 2059 BY 130 PM CDT
  SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 135 PM CDT
  SANCO BY 150 PM CDT
  SILVER BY 200 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

12
Local storm report, May 14, 2:17 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             19 NW STERLING CITY     32.03N 101.21W
05/14/2010  E0.75 INCH       STERLING           TX   LAW ENFORCEMENT

&&

PMCCULLO
Special weather statement, May 14, 2:22 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
222 PM CDT FRI MAY 14 2010

TXZ064-142015-
STERLING TX-
222 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR
STERLING COUNTY...

AT 220 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 16 MILES NORTHWEST OF STERLING CITY...
MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

18
Special weather statement, May 14, 2:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
256 PM CDT FRI MAY 14 2010

TXZ064-142100-
STERLING TX-
256 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
STERLING COUNTY...

AT 252 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NORTH CENTRAL STERLING COUNTY...OR
ABOUT 14 MILES NORTH OF STERLING CITY...MOVING NORTH AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
WEST CENTRAL TEXAS.

18

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 5:26 AM CDTAreal Flood AdvisorySJTJones, Taylor64 min
May 14, 6:30 AM CDTAreal Flood AdvisorySJTJones, Taylor2 hr
May 14, 10:32 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Fisher, Haskell and 7 more38 hr
May 14, 11:32 AM CDTAreal Flood AdvisorySJTHaskell88 min
May 14, 1:16 PM CDTSevere Thunderstorm WarningSJTSterling44 min
May 14, 1:33 PM CDTSevere Thunderstorm WarningSJTCoke18 min
May 14, 3:54 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green51 min
May 14, 4:01 PM CDTSevere Thunderstorm WarningSJTSterling59 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningSJTTom Green37 min
May 14, 4:11 PM CDTTornado WarningSJTSterling49 min
May 14, 4:33 PM CDTTornado WarningSJTCoke, Sterling31 min
May 14, 5:05 PM CDTAreal Flood AdvisorySJTCoke115 min
May 14, 6:55 PM CDTAreal Flood AdvisorySJTCoke, Irion, Runnels, Sterling, Tom Green4 hr
May 14, 6:57 PM CDTTornado WarningSJTIrion48 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.